CASE REPORT
Therapeutic Dosing Error of Thioridazine by a Child’s Grandparent

Susan Smolinske, Pharm.D.
Amy Larson, M.D.
Children’s Hospital of Michigan
Regional Poison Control Center
Detroit, MI

Int J Med Toxicol 2000; 3(2): 8



These case conferences are supported by an unrestricted educational grant from Orphan Medical, Inc.
For more information, please call 1-888-8ORPHAN.

An eight year old boy with a history of trisomy 22 mosaicism and congenital heart disease was started on thioridazine for behavior control three days prior to presentation. The prescribed dose was two milliliters (5 mg/ml) by mouth twice daily. The dose given was two teaspoons by mouth twice daily. The patient became drowsy, febrile (103oF), and had a dystonic reaction prior to presentation to Children’s Hospital Emergency Department. The medication was discontinued after four doses and the patient presented approximately 30 hours after the last dose.

The vital signs at presentation were temperature 38.3oC (axillary), heart rate 92/min, respiratory rate 24/min, and blood pressure 125/78 mmHg. Physical examamination showed an alert, dysmorphic child with hypoactive bowel sounds. Electrolytes, BUN, creatinine, CBC, calcium, magnesium and phosphorus levels were within normal limits. The serum drug screen was positive for tricyclics but the blood was drawn after diphenhydramine had been given. A urine drug screen was negative. His electrocardiogram demonstrated sinus rhythm, rate 104/min, left axis deviation, right bundle branch block (RBBB), PR 121 msec, QRS 110 msec, and QTc 452 msec (Fig. 1).

Click here to see Figure 1. ECG baseline prior to thioridazine therapy

Baseline electrocardiogram from 8/97 showed sinus rhythm, rate 96/min, left axis deviation, RBBB, PR 137 msec, QRS 108 msec, QTc 428 msec (Fig 2).

Click here to see Figure 2. ECG 30 hours after last dose of thioridazine

The patient received diphenhydramine in the Emergency Department for a dystonic reaction and activated charcoal. He was admitted for 23 hours of cardiac monitoring, but did not have a repeat electrocardiogram prior to discharge. He had no further dystonic reactions while in the hospital and was afebrile at the time of discharge.

This case illustrates an increasing source of dosing errors in children. Although the product was labeled correctly, this patient’s guardian was his great grandmother and clearly did not understand dosing in terms of milliliters. When grandparents or great-grandparents become primary caregivers of young children, the need for education by physicians and pharmacists on pediatric dosing is essential. This therapeutic dosing error could have had serious consequences for this child with underlying congenital heart disease and AV node conduction abnormalities at baseline. Phenothiazines are known to be cardiotoxic with thioridazine being the most toxic in this group (1-2). Thioridazine is also known to have anticholinergic effects as demonstrated in this child (fever and hypoactive bowel sounds). The patient suffered no long term morbidity from this overdose, but the whole experience could have been avoided by educating the great grandmother on appropriate dosing.

References

  1. Buckley NA, Whyte IM, Dawson AH. Cardiotoxicity more common in thioridazine overdose than with other neuroleptics. J Toxicol Clin Toxicol 1995;33(3):199-204.
  2. Le Blaye I, Donatini B, Hall M, Krupp P. Acute overdosage with thioridazine: A review of the available clinical exposure. Vet Hum Toxicol 1993 Apr;35(2):147-50.

 



Int J Med Toxicol 2000; 3(2): 8

This article is located at http://www.ijmt.net/ijmt/3_2/3_2_8.html

Quick Survey
Please rate this article:
1 2 3 4 5
(5 is best)
Comments?



IJMT Home | Current Issue | Past Issues | Search | Technical Support | Send Comments to ACMTNet

Copyright 1999-2003, American College of Medical Toxicology.